0
Case Reports: Monday, November 1, 2010 |

IgA Capillaritis Causing Diffuse Alveolar Hemorrhage in a Renal Transplant Patient: A Case Report and Review of the Literature FREE TO VIEW

Marcia H. Henderson, MD; Juan F. Sanchez, MD
Author and Funding Information

Scott & White Memorial Hospital, Temple, TX



Chest. 2010;138(4_MeetingAbstracts):9A. doi:10.1378/chest.10490
Text Size: A A A
Published online

INTRODUCTION: We report a case of recurrent diffuse alveolar hemorrhage(DAH) due to IgA capillaritis in a renal tranplant patient on chronic immunosuppressants and review the available literature.

CASE PRESENTATION: A 44 year old male with history of IgA nephropathy(IgAN) status post renal transplant on chronic immunosuppressants presented with a two day history of cough, without hemoptysis, chest tightness and fever after recent discharge from the hospital. On physical examination, the patient was non-toxic appearing. His temperature was 101F, BP 170/100 mm Hg, pulse 76 beats/minute, respirations 40 breaths/minute, and oxygen saturation 98% on 50% FIO2. Initial lung examination was significant for bilateral crackles. Laboratory was remarkable for WBC of 6.6/mm3, hemoglobin of 8.0 gm/dL and creatinine 4.23 mg/dL. BNP level 4700. Chest radiograph showed bilateral patchy airspace disease. Patient was transferred to the intensive care unit(ICU) for tachypnea and hypoxia. Therapy for health care associated pneumonia and opportunistic infections was begun. A fiberoptic bronchoscopy(FOB) showed a bronchoalveolar lavage(BAL) with 10,900 RBC's and 49% macrophages. Patient improved with antibiotics, steroids for possible opportunistic infection, and diuresis and was discharged home. Patient was readmitted to the ICU for tachypnea, hypoxia, fever, and bilateral infiltrates. He was intubated and FOB revealed 40,000 RBC's and 68% macrophages in BAL. A focal organizing pneumonia with intra-alveolar foamy macrophages was the histological diagnosis from transbronchial biopsy. Therefore, open lung biopsy was performed and showed immune complex mediated acute capillaritis diffuse alveolar hemorrhage and hemosiderin was verified on iron stains. Immunofluorescence was positive with C3 and IgA. Pulsed methylprednisolone was initiated and patient was discharged on high dose prednisone with improvement. cyclophosphamide was not prescribed due to renal disease. After tapering prednisone, patient was readmitted to the ICU with shortness of breath, fever, cough, and hemoptysis. Patient was intubated and FOB with serial aliquots showed a progressively bloody BAL Pulsed methylprenisolone, plasmapheresis and rituximab were initiated and patient was discharged. After the second dose of rituximab, the patient presented to the hospital one week later with fever, cough and tachypnea. The chest radiograph showed worsening bilateral infiltrates. Broad spectrum antibiotics were started and prednisone was continued. BAL cultures were negative. The transbronchial biopsy showed intra-alveolar hemosiderin laden macrophages and fibrin, consistent with alveolor hemohorrage. The patient was started on high dose steroids, cyclophosphamide, and hemodialysis(HD) with rapid improvement. Unfortunately, the patient had presented to the ICU with DAH five times in a six month time period despite continued treatment.

DISCUSSIONS: Pulmonary capillaritis presenting as DAH is a rare manifestation in patients with IgAN.1 Review of the literature reveals only ten patients reported with this disease. The patients range in age from fourteen to sixty-six. The largest case series is of three patients, two with asymptomatic IgAN and one on HD with DAH. This is the first report of IgA capillaritis causing DAH in a renal transplant patient on immunosuppression. Lai et al hypothesized that the immune complex mediated pulmonary injury was related to the systemic nature of IgAN.2.

CONCLUSION: We present the first reported case of recurrent DAH due to IgA capillaritis in a renal transplant patient on chronic immunosuppressants. It can be refractory to treatment with high doses of corticosteroids, plasmapheresis, and rituximab. This case represents the difficulty in diagnosis due to a broad differential, recalcitrance to standard treatment, difficulties due to underlying comorbidities, as well as an extremely rare etiology of DAH.

DISCLOSURE: Marcia Henderson, No Financial Disclosure Information; No Product/Research Disclosure Information

10:30 AM - 12:00 PM

References

AnathamD , Chan, KP, Chugh, KL et al.2007; Pulmonary Capillaritis in IgA Nephropathy.South Med J100,6605–7. [CrossRef] [PubMed]
 
LaiFM , Li, EK, Suen, MW et al.1994; Pulmonary Hemorrhage. A Fatal Manifestation in IgA Nephropathy.Arch Pathol Lab Med118,5542–6. [PubMed]
 

Figures

Tables

References

AnathamD , Chan, KP, Chugh, KL et al.2007; Pulmonary Capillaritis in IgA Nephropathy.South Med J100,6605–7. [CrossRef] [PubMed]
 
LaiFM , Li, EK, Suen, MW et al.1994; Pulmonary Hemorrhage. A Fatal Manifestation in IgA Nephropathy.Arch Pathol Lab Med118,5542–6. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543